Alabama, 2021

Hail and Damaging Wind in Alabama, April 24, 2021

April 24, 2021 · NWS HUN · 32 events in 7 counties and zones

Supercells rapidly developed in northwest Alabama during the mid-afternoon hours. These moved east at a rapid pace of 40 to 50 mph across the rest of north central and northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Supercells rapidly developed in northwest Alabama during the mid-afternoon hours. These moved east at a rapid pace of 40 to 50 mph across the rest of north central and northeast Alabama. Several reports of large hail from one to two inches in diameter were reported, including up to 2.5 inches (tennis ball sized) in Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 24, 12:22 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 24, 12:22 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
122 PM CDT Sat Apr 24 2021

.NEAR TERM...(Tonight)
Issued at 121 PM CDT Sat Apr 24 2021

Showers and thunderstorms that will develop this afternoon will be
exiting our eastern counties around 00Z. Will carry a PoP in these
areas into mid evening just in case this trend is too fast. The upper
trough and cold front will shift quickly east overnight, with a
decent and north flow may gust at 15-20 mph at times. Low clouds will
envelop the area behind the front with modest cold advection. Lows
should be in the middle to upper 40s.

.SHORT TERM...(Sunday through Monday)
Issued at 121 PM CDT Sat Apr 24 2021

A long awaited dry and warmer trend in the weather is foreseen
beginning Sunday but lasting into next week. For Sunday and Monday
specifically, a surface through mid level ridge axis will shift east
into the Southeast U.S. Low level flow will become southerly and
temperatures at 8h will warm into the 8-10C range Sunday and into the
13-16C range Monday. This will bring highs in the upper 60s to lower
70s Sunday to the upper 70s to lower 80s on Monday. Patchy fog will
be possible Monday morning.

.LONG TERM...(Monday night through Friday)
Issued at 121 PM CDT Sat Apr 24 2021

High temperatures will continue a warming trend through mid to late
week. Highs should be in the lower 80s for most areas, possibly
nearing 85 Tuesday and Wednesday in northwest Alabama.

The medium range models are showing a strong upper ridge in the Gulf
of Mexico through the lower Atlantic coastal areas on Wednesday into
Thursday. Then, model differences appear with the Canadian and ECMWF
keeping the upper lows in the Great Lakes and TX/Mexican plateaus
unphased. This would bring a deeper eastern U.S. trough in the
northern stream southeast, along with a late week cold front. This
appears to be more favored. The GFS loosely phases the lows into a
stronger trough and cold front Thursday night into Friday which
appears less certain given the strength of the Gulf of Mexico ridge
this week. In either case, low PoPs will be mentioned Thursday into
Friday before drying takes place by Friday night into Saturday (Day
8). Lows by Saturday morning may drop back into the upper 40s to
lower 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM CDT Sat Apr 24 2021

Ceilings in the 020-030agl range (MVFR) may lift or scattered into
the 030-035agl range (VFR). This is not a certainty, so have opted to
keep the layer as a ceiling for now. Isolated to scattered SHRA and
possibly TSRA are expected to develop after 20Z in northwest into
north central AL. However, due to uncertainty on TSRA, have opted for
VCSH at this time from 21-23Z at KMSL and 22-01Z at KHSV. A frontal
passage will shift the wind from southwest to northwest this evening
with low ceilings below 010agl (IFR) expected to move in. Clearing of
these clouds is expected late Sunday morning by 15-17Z with a return
to VFR conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 24, 12:34 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
134 PM CDT Sat Apr 24 2021

ALZ001>010-016-TNZ076-096-097-250945-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
134 PM CDT Sat Apr 24 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are possible this afternoon and
evening. A few of these storms could become strong to severe in
intensity. Large hail and damaging wind gusts will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A strong storm system will approach the Tennessee Valley late this
week. Scattered thunderstorms will be possible Thursday through
Friday, depending on the timing of this system and its associated
cold front.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 24, 1:00 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND DMG 8 W HARTSELLE           34.42N 87.08W
04/24/2021                   MORGAN             AL   EMERGENCY MNGR

            SEVERAL TREES DOWN REPORTED ACROSS THE
            DANVILLE, AL. TIME ESTIMATED BASED ON
            STATION REPORTS.

&&
Local storm report, Apr 24, 1:02 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     NON-TSTM WND DMG 3 NNE LITTLEVILLE       34.63N 87.65W
04/24/2021                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN AT HIGHWAY 43 AND MISTY MOUNTAIN
            ROAD. TIME ESTIMATED BASED ON NEARBY STATION
            REPORTS.

&&
Special weather statement, Apr 24, 2:31 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
331 PM CDT Sat Apr 24 2021

ALZ002>004-242100-
Lawrence AL-Franklin AL-Colbert AL-
331 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...
NORTHEASTERN FRANKLIN AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 400 PM
CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Russellville, Town Creek, Littleville, Leighton, La Grange,
Tharptown, Ne Smith, Rockwood, Newburg and Hatton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3443 8782 3460 8788 3474 8744 3448 8735
TIME...MOT...LOC 2031Z 255DEG 26KT 3454 8777

RSB
Special weather statement, Apr 24, 2:52 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
352 PM CDT Sat Apr 24 2021

ALZ004-007-016-242115-
Lawrence AL-Morgan AL-Cullman AL-
352 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM
CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Addison, or 9 miles north of Arley, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hartselle, Falkville, Baldwin, Vinemont, Somerville, West
Point, Eva, Cole Springs and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3430 8711 3430 8726 3448 8674 3422 8664
      3413 8711
TIME...MOT...LOC 2052Z 251DEG 40KT 3422 8719

RSB
Special weather statement, Apr 24, 2:58 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT Sat Apr 24 2021

ALZ002-004-005-007-242130-
Lawrence AL-Morgan AL-Limestone AL-Colbert AL-
358 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIMESTONE...EASTERN
COLBERT...NORTHWESTERN MORGAN AND CENTRAL LAWRENCE COUNTIES UNTIL 430
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 10 miles northwest of Moulton, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Decatur, Athens, Trinity, Town Creek, Courtland, Tanner, North
Courtland, Hillsboro, Mooresville and Chalybeate Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3449 8747 3467 8753 3484 8695 3458 8687
TIME...MOT...LOC 2057Z 255DEG 40KT 3460 8742

RSB
Special weather statement, Apr 24, 3:01 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
401 PM CDT Sat Apr 24 2021

ALZ004>007-242130-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
401 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN MORGAN AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Madison, Hartselle, Moulton, Priceville, Trinity, Triana,
Huntsville International Airport, Somerville and Mooresville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3436 8726 3453 8731 3469 8677 3443 8669
TIME...MOT...LOC 2100Z 255DEG 37KT 3447 8720

RSB

The radar

The Birmingham radar (KBMX), 118 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

31 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cullman

When
April 24, 3:04 PM CST
Where
Cullman County, 0.69 mi S of Jones Chapel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.210, -87.050

Quarter-sized hail was reported in the Jones Chapel area.

Hail, Lawrence

When
April 24, 3:05 PM CST
Where
Lawrence County, 2.84 mi E of Hatton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.570, -87.370

Quarter-sized hail was reported in the Loosier area.

Hail, Cullman

When
April 24, 3:14 PM CST
Where
Cullman County, 0.69 mi S of Vinemont
Measured
1 in hail
Reported by
Public
Coordinates
34.240, -86.870

Hail up to quarter size was reported via a social media photo in Vinemont. Time estimated by radar.

Hail, Cullman

When
April 24, 3:20 PM CST
Where
Cullman County, 0.57 mi W of Fairview
Measured
1 in hail
Reported by
Social Media
Coordinates
34.250, -86.690

A social media photo indicated quarter sized hail in Fairview.

Hail, Cullman

When
April 24, 3:21 PM CST
Where
Cullman County, 0.9 mi SW of Holmes Gap
Measured
0.75 in hail
Reported by
Public
Coordinates
34.240, -86.860

Hail up to 0.75 inches in diameter was reported via mPING.

Hail, Morgan

When
April 24, 3:30 PM CST
Where
Morgan County, 0.57 mi W of Eva
Measured
1 in hail
Reported by
Public
Coordinates
34.330, -86.760

Quarter-sized hail was reported in Eva.

Hail, Cullman

When
April 24, 3:33 PM CST
Where
Cullman County, 2.28 mi W of Joppa
Measured
1 in hail
Reported by
Public
Coordinates
34.300, -86.590

One inch hail report from mPING.

Hail, Limestone

When
April 24, 3:35 PM CST
Where
Limestone County, 0.69 mi N of Belle Mina
Measured
0.88 in hail
Reported by
Public
Coordinates
34.660, -86.880

Nickel sized hail was reported in Belle Mina.

Hail, Marshall

When
April 24, 3:35 PM CST
Where
Marshall County, 1.85 mi WSW of Arab
Measured
1 in hail
Reported by
Public
Coordinates
34.310, -86.530

Quarter-sized hail was reported in the Arab and Joppa area.

Hail, Madison

When
April 24, 3:45 PM CST to 3:48 PM CST
Where
Madison County, 2.18 mi SSE of Nebo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.741, -86.755

Multiple reports of large hail in Madison.

Hail, Madison

When
April 24, 3:45 PM CST
Where
Madison County, 2.18 mi SSE of Nebo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.741, -86.755

Multiple reports of large hail in Madison.

Hail, Madison

When
April 24, 3:45 PM CST
Where
Madison County, 2.18 mi SSE of Nebo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.741, -86.755

Multiple reports of large hail in Madison.

Hail, Madison

When
April 24, 3:45 PM CST
Where
Madison County, 2.18 mi SSE of Nebo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.741, -86.755

Multiple reports of large hail in Madison.

Hail, Madison

When
April 24, 3:45 PM CST
Where
Madison County, 1.71 mi SE of Nebo
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.751, -86.751

NWS reports hail in Madison city.

Hail, Madison

When
April 24, 3:46 PM CST
Where
Madison County, 2.36 mi SSW of Monrovia
Measured
0.75 in hail
Reported by
Public
Coordinates
34.740, -86.740

Hail up to 0.75 inches in diameter was reported via mPING.

Hail, Madison

When
April 24, 3:48 PM CST
Where
Madison County, 2.68 mi NE of Madison
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.730, -86.740

Social media photos and phone reports of hail of 1.5 to 2.5 inches in diameter near the intersection of Hughes Road and Gillispie Road and near Leathertree Lane.

Hail, Madison

When
April 24, 3:48 PM CST
Where
Madison County, 1.84 mi WNW of Fletcher Chapel
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
34.740, -86.700

Golf ball-sized hail was reported at Mid Town on the Park.

Hail, Madison

When
April 24, 3:48 PM CST
Where
Madison County, 1.38 mi N of Fletcher Chapel
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.750, -86.670

Hail up to 2.5 inch diameter was reported off of Old Monrovia Road and Research Park Blvd. in the Westview subdivision. Several stones were spherical at 1.5 inch diameter while others were oblong and larger up to 2.5 inches.

Hail, Madison

When
April 24, 3:48 PM CST
Where
Madison County, 1.49 mi SSE of Nebo
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.750, -86.760

Hail up to 1.25 inches in diameter was reported.

Thunderstorm Wind, Madison

When
April 24, 3:48 PM CST
Where
Madison County, 2.36 mi NNE of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -86.750

A tree was knocked down on Gillispie Road between Hughes Road and Wall Triana. Another tree was knocked down on Leathertree Road.

Hail, Limestone

When
April 24, 3:50 PM CST
Where
Limestone County, 0.89 mi SE of Capshaw
Measured
2 in hail
Reported by
Social Media
Coordinates
34.760, -86.790

Hail up to 2.0 inches in diameter were reported in the Creekwood subdivision off Slaughter and Farrow Roads.

Hail, Marshall

When
April 24, 3:50 PM CST
Where
Marshall County, 2.15 mi NNE of Mountainview
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
34.330, -86.290

Hail up to 2.0 inches in diameter was reported in Guntersville. The observer reported shredded leaves and dents on vehicles.

Hail, Madison

When
April 24, 3:50 PM CST
Where
Madison County, 1.79 mi NW of Oakwood College
Measured
0.75 in hail
Reported by
Public
Coordinates
34.770, -86.650

Hail up to 0.75 inches in diameter reported via mPING.

Hail, Madison

When
April 24, 3:53 PM CST
Where
Madison County, 0.69 mi N of Oakwood College
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.760, -86.630

Hail up to half dollar sized in diameter was reported on Sparkman Drive. Time estimated by radar.

Hail, Marshall

When
April 24, 3:55 PM CST
Where
Marshall County, 2.2 mi SW of Crossroads
Measured
1.75 in hail
Reported by
Public
Coordinates
34.300, -86.360

Golf ball-sized hail was reported in Browns Valley in Guntersville. Time estimated by radar.

Hail, Marshall

When
April 24, 4:00 PM CST
Where
Marshall County, 2.2 mi NW of Guntersville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.350, -86.280

Ping pong ball sized hail was reported in Guntersville.

Hail, Madison

When
April 24, 4:04 PM CST
Where
Madison County, 1.84 mi WSW of Huntsville Mills Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
34.740, -86.580

Hail up to 0.75 inches in diameter was reported via mPING.

Hail, Madison

When
April 24, 4:05 PM CST
Where
Madison County, 1.14 mi W of Huntsville Mills Arp
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -86.570

Hail up to 1.0 inch in diameter was reported in Chapman Heights.

Hail, Madison

When
April 24, 4:06 PM CST
Where
Madison County, 2.19 mi SW of Bell Factory
Measured
0.75 in hail
Reported by
Public
Coordinates
34.800, -86.510

Hail up to 0.75 inches in diameter was reported via mPING.

Hail, Dekalb

When
April 24, 4:08 PM CST
Where
Dekalb County, River Park
Measured
1.25 in hail
Reported by
Public
Coordinates
34.500, -85.620

Hail up to 1.25 inches in diameter was reported via mPING.

Hail, Dekalb

When
April 24, 4:15 PM CST
Where
Dekalb County, 0.69 mi N of Geraldine
Measured
1 in hail
Reported by
Social Media
Coordinates
34.360, -86.000

Quarter-sized hail was reported in Geraldine.

Hail, Dekalb

When
April 24, 5:03 PM CST
Where
Dekalb County, 1.33 mi ESE of High Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.570, -85.580

Nickel-sized hail was reported at Camp Laney. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950511, 950512, 950514, 950515, 950517, 950518, 950519, 950520, 950521, 1071096, 1071097, 1071098, 1071099, 1071119, 950522, 950523, 950524, 950529, 950530, 950531, 950533, 950535, 950536, 950541, 950542, 950537, 950544, 950539, 950545, 950546, 950538, 950547.